Your Good Health: Underlying health conditions a factor in frequent bruises

Dear Dr. Roach: I’m a 74-year-old man. I take Zocor, flecainide and a baby aspirin each day. For the past year, whenever I bump either arm, I get a large blood bruise that lasts for about a week or two. I don’t even remember some of the bumps. Is there something lacking, such as vitamins, that I could take? I’m quite active. I golf twice a week, walk 3 miles four times a week, and I ride a bike with a bike club 35 miles once per week.

R.A.

article continues below

A bruise is a collection of blood, in or below the skin. The medical term is “hematoma,” which means exactly that: “blood collection.” Older people are more likely to develop hematomas, and it happens with less trauma than in younger people. But some people are just more prone to develop them.

Aspirin, because it works by disabling the blood clotting cells (platelets), increases the risk of developing a bruise, or having a larger bruise.

There are medical conditions that can predispose a person to getting many bruises. Von Willebrand’s disease can go many years without ever being diagnosed, and should be considered in people with more-serious bleeding or a family history. Less commonly, there may be abnormalities in the blood-clotting pathway.

Vitamin deficiencies are a very uncommon cause of bleeding disorders, but severe vitamin C deficiency, vitamin K deficiency and low protein intake can rarely cause bleeding problems.

Since the bruising is on your arms, seemingly always related to trauma, and because you are on aspirin, I think it unlikely that there is an unsuspected medical diagnosis causing your bruising.

Dear Dr. Roach: My question is about when and how should a patient consume his medications when on 10 different prescribed medications. Some include instructions to take with water and food; some are taken with no food nor any liquid; some in the mornings, while others are taken in the afternoon or at bedtime. Some are supposed to be taken two to three hours before meals, and others two three hours after meals.

Personally, I can’t keep up with such a rigid schedule when on the move, therefore I take all 10 medications in the morning over a three-hour period. Am I defeating the purpose of the effect of the medications?

K.J.S.

Without knowing the details of the medications, I can’t tell you how important it is to take each one as prescribed. The person who can best advise you on this is your pharmacist, who has special expertise on issues like this. Your physician is also able to do so, but if you are getting medications from multiple physicians, it’s particularly important that you have someone look at ALL your medications.

Many pharmacies are able to package your medications in a single-dose pack, so that it’s easier to take the medications at the right time. If you still are having difficulty adhering to the precise directions about timing of the medications, with respect to both time of day and with eating, it is certainly worth it to discuss your concerns with the person prescribing the medications. There may be a way of making them easier to take.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.

Read Related Topics

© Copyright Times Colonist

Latest Health

Popular Health